Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS New Orleans, LA

January 8, 2008Saint Helena Parish, Tangipahoa Parish, Louisiana; Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 8, 2008, 8:31 PM CST for Saint Helena Parish, Tangipahoa Parish, Louisiana; Amite County, Pike County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 8:31 PM CST (02:31 UTC)
Expired
Jan 8, 2008, 9:15 PM CST
In force
44 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA, Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 6:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 090232
SVRLIX
LAC091-105-MSC005-113-090315-
/O.NEW.KLIX.SV.W.0003.080109T0231Z-080109T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 PM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 915 PM CST

* AT 827 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GILLSBERG...OR ABOUT 14 MILES NORTH OF GREENSBURG...AND MOVING
  SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OSYKA
  AND KENTWOOD

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR SOUTHERN MISSISSIPPI.

LAT...LON 3100 9035 3081 9046 3098 9076 3114 9062
TIME...MOT...LOC 0231Z 307DEG 14KT 3102 9060

$$
92/JSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:59 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Jan 8, 2:59 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 PM CST TUE JAN 8 2008

.DISCUSSION...
A POTENT UPPER TROUGH RESPONSIBLE FOR SEVERE WEATHER FROM THE
UPPER TO THE LOWER MISSISSIPPI VALLEY YESTERDAY AND TODAY WILL
LIFT NORTHEAST INTO THE GREAT LAKES AND OHIO VALLEY REGION TONIGHT
AND INTO THE NORTHEAST ON WEDNESDAY. THIS SYSTEM WILL PUSH A
WEAKENING COLD FRONT INTO THE FORECAST AREA OVERNIGHT. A FORMIDABLE
CAP EVIDENT IN THE 12Z SIL SOUNDING HAS SO FAR PROHIBITED MUCH IN
THE WAY OF CONVECTION ACROSS THE FORECAST AREA TODAY...HOWEVER
SOME OF THE RECENT CONVECTIVE DEVELOPMENT OVER THE WESTERN HALF
OF THE STATE JUST IN ADVANCE OF THE COLD FRONT MAY YET WORK ITS WAY
INTO THE AREA LATE THIS AFTERNOON AND EVENING. SINCE THE BEST
DYNAMICS WILL BE LIFTING OFF TO THE NORTHEAST SHORTLY...IT APPEARS
THAT THE THREAT OF SEVERE WEATHER SHOULD REMAIN TO THE NORTH OF
THE AREA. HOWEVER...A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE
PRIMARILY ACROSS SOUTHWEST MISSISSIPPI INTO THE EARLY EVENING
HOURS.

THE THREAT OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
INTO WEDNESDAY AS WEAK CONVERGENCE PREVAILS ALONG THE WEAK FRONTAL
BOUNDARY THAT WILL STALL NEAR THE COASTLINE BEFORE BEGINNING TO
LIFT BACK TO THE NORTH IN ADVANCE OF ANOTHER UPPER TROUGH. THIS
NEXT UPPER TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY AND FOLLOW
A PATH SIMILAR TO ITS PREDECESSOR INTO THE GREAT LAKES AND
NORTHEAST THURSDAY NIGHT AND FRIDAY. A STRONGER COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL PUSH ACROSS THE FORECAST AREA
LATE THURSDAY AND THURSDAY NIGHT. AGAIN IT APPEARS THAT THE BEST
ENERGY WILL PASS TO THE NORTH OF THE FORECAST AREA...HOWEVER THERE
WILL BE A LOW RISK OF SEVERE WEATHER OR SOME STRONG STORMS WITH
SUFFICIENT SHEAR AND AT LEAST MARGINAL INSTABILITY IN PLACE. A
DEEPENING UPPER TROUGH OVER THE CENTRAL CONUS WILL ENSURE COOLER
WEATHER FOR THE WEEKEND AS IT PROGRESSES EASTWARD. CYCLOGENESIS IS
EXPECTED ACROSS THE NORTH GULF IN ASSOCIATION WITH THE TROUGH
WHICH MAY BRING A CHANCE OF SHOWERS TO THE AREA LATE SATURDAY INTO
SUNDAY MORNING WITH COASTAL AREA MORE LIKELY TO SEE ANY
PRECIPITATION. THE COOLER WEATHER WILL CONTINUE INTO THE EARLY
PART OF THE NEXT WORK WEEK WITH BROAD TROUGHING FORECAST OVER THE
EASTERN AND CENTRAL CONUS.

&&

.AVIATION...
AN APPROACHING COLD FRONT WILL STALL OVER THE REGION TONIGHT.  IN
ADVANCE OF THIS FRONT...A FEW SHOWERS ARE EXPECTED THROUGH THE
EVENING HOURS.  HAVE INCLUDED VCSH IN THE FORECAST TO REFLECT THIS
CHANCE FOR SHOWERS.  OUTSIDE OF THESE SHOWERS...VFR CONDITIONS WILL
PERSIST THROUGH THE AFTERNOON HOURS.  GOING INTO TONIGHT...MVFR
CONDITIONS ARE EXPECTED TO DEVELOP...AS A STRATUS DECK BUILDS DOWN
TO AROUND 1000 FEET.

&&

.MARINE...
NO SIGNIFICANT ISSUES ARE EXPECTED DURING THE PERIOD. SOUTHERLY
FLOW WILL GENERALLY PREVAIL THROUGH THURSDAY BEFORE BECOMING
OFFSHORE IN THE WAKE OF A COLD FRONT THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  53  65  58  72 /  60  30  30  60
BTR  54  68  59  73 /  50  30  30  60
MSY  59  70  61  74 /  50  40  30  60
GPT  58  69  61  72 /  50  40  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

11/32
Hazardous weather outlook, Jan 8, 3:45 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST TUE JAN 8 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-091100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
345 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT IN
ADVANCE OF A SLOW MOVING COLD FRONT. ALTHOUGH ORGANIZED AND
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...ONE
OR TWO STRONGER STORMS WILL BE POSSIBLE...MAINLY ACROSS SOUTHWEST
MISSISSIPPI LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS WEDNESDAY WITH
INCREASING CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY. SOME OF THE STORMS MAY BECOME SEVERE THURSDAY IN ADVANCE
OF ANOTHER COLD FRONT THAT IS EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA THURSDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 8, 7:09 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
709 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     MAGNOLIA                31.15N 90.46W
01/08/2008                   PIKE               MS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON UNION FERN ROAD JUST OUTSIDE THE
            MAGNOLIA COMMUNITY.

&&

92/JSS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:16 PM CSTSevere Thunderstorm WarningLIXWashington32 min
Jan 8, 6:27 PM CSTSevere Thunderstorm WarningLIXAmite, Pike33 min
Jan 8, 6:58 PM CSTSevere Thunderstorm WarningLIXPike, Walthall32 min
Jan 9, 2:09 AM CSTTornado WarningLIXJackson36 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.